Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 406, NWS Norman, OK

July 17, 2021Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 17, 2021, 1:23 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 1:23 PM CDT (18:23 UTC)
Expired
Jul 17, 2021, 1:40 PM CDT
In force
17 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Ellis County, OK, Roger Mills County, OK

The radar

The Amarillo radar (KAMA), 179 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS54 KOUN 171823
SVROUN
OKC045-129-171915-
/O.NEW.KOUN.SV.W.0406.210717T1823Z-210717T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
123 PM CDT Sat Jul 17 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ellis County in northwestern Oklahoma...
  Northwestern Roger Mills County in western Oklahoma...

* Until 215 PM CDT.

* At 122 PM CDT, a severe thunderstorm was located 5 miles north of
  Durham, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Crawford and Durham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3583 10000 3597 10000 3602 9975 3579 9974
TIME...MOT...LOC 1822Z 267DEG 1KT 3592 9994 

HAIL...0.88IN
WIND...60MPH
 
$$

JT
1 follow-up statement
272 
WWUS54 KOUN 171840
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
140 PM CDT Sat Jul 17 2021

OKC045-129-171850-
/O.CAN.KOUN.SV.W.0406.000000T0000Z-210717T1915Z/
Ellis OK-Roger Mills OK-
140 PM CDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELLIS AND
NORTHWESTERN ROGER MILLS COUNTIES IS CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3583 10000 3597 10000 3602 9975 3579 9974
TIME...MOT...LOC 1836Z 267DEG 1KT 3592 9993 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:14 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 17, 1:14 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
114 PM CDT Sat Jul 17 2021

...New UPDATE, AVIATION, UPPER AIR...

.UPDATE...
Issued at 101 PM CDT Sat Jul 17 2021

Update to increase PoPs further south.

Deep, moist convection will continue to develop along and outflow
boundary and ahead of a remnant MCV moving out of the TX panhandle
thru this afternoon. Although deep layer shear is lacking a bit,
moderate instability and high low level theta-e will likely
contribute to a few robust updrafts developing within clusters
into at least the early evening hours. In fact, one supercell is
currently located near Okeene. The main threat will be damaging
wind gusts along this boundary into the evening, perhaps nearing
portions of the OKC metro, where DCAPE ridge will reside from
there SE along the I-44 corridor. High rainfall rates will also
accompany the storms so localized flash flooding appears a bit
more likely now. All grids have been sent.

&&

.SHORT TERM...
(Today and tonight)
Issued at 304 AM CDT Sat Jul 17 2021

Some showers/storms will remain possible through the morning in
parts of north central OK. An area of showers/storms in western KS
and the OK Panhandle early this morning could also move into NW
parts of the fa this morning. However, current thoughts are that
this activity will end before moving into the CWA so the forecast is
dry in that area for now but will continue to monitor radar trends.

An outflow boundary associated with the previously mentioned area of
storms W/NW of the fa, will likely end up near or in parts of the fa
today. The moist airmass over the area will not see any major
changes today so additional showers/storms will be possible again
later today and tonight with the outflow boundary a potential focus
for development that would affect parts of the fa. Locally heavy
rain will be the main concern.

The humid conditions along with highs in the 90s will lead to heat
index values of 100+ in some areas which could lead to heat problems
for some this afternoon. A mitigating factor is that wind speeds
could be just high enough in some areas to create a slight breeze.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 255 AM CDT Sat Jul 17 2021

The upper ridge extending from the Southwestern U.S. to the Southern
Plains expected to close by Sunday. A shortwave rounding the closed
high interacting with a strong transport of moisture through the mid-
levels may produce some elevated storms early Sunday.  Weak
instability and shear should keep much of these storms below severe,
although higher NAM MUCAPE values suggest a few of these high based
storms could potentially be strong to marginally severe across far
northern Oklahoma. POPs increase Sunday evening and overnight as a
larger amplitude positively tilted trough across the Midwest/Central
Plains starts digging into the Southern Plains.  Although severe
storms are unlikely overnight Sunday, could see some heavy rainfall
across the northern half of Oklahoma. Although the ECMWF is weaker
with the moisture, NAM, GFS, and Canadian NH models all projecting
PW values in excess of 2-inches across our north.  Chance POPs for
showers and thunderstorms will continue Monday through Tuesday as
the upper trough continues to dig through.  Cloudcover from storms
will result in unseasonably cooler temperatures on Monday, and that
trend will continue with a backdoor cool front coming through Monday
night.  By Tuesday, could see temperatures between 10-15 degrees
cooler than seasonably average.

Expecting the trough to close to an upper low across Texas on
Wednesday, keeping low POPs across the southern half of our forecast
area. Meanwhile, the upper ridge across the Southwestern U.S.
expected to build again keeping the northern half of Oklahoma dry
through the rest of the week.  Thursday will see a return of south
winds and the start of a warming trend with temperatures returning
back to the 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Sat Jul 17 2021

Thunderstorms will continue to develop from near SWO to north of
CSM over the next few hours and move SE later today. Very heavy
rainfall will accompany them so expect visbys to easily drop to
3SM and may need to amend for lower. It's unclear how long this
activity will last thru tonight so possible adjustments/inclusions
of TS to SPS and LAW could be needed.

&&

.UPPER AIR...
Issued at 101 PM CDT Sat Jul 17 2021

An Upper Air flight is not planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  91  71  86 /  40  40  40  60
Hobart OK         72  93  70  88 /  40  20  40  50
Wichita Falls TX  74  96  73  91 /  20  20  30  50
Gage OK           69  92  68  87 /  40  30  50  40
Ponca City OK     71  89  69  84 /  30  30  40  50
Durant OK         74  94  73  89 /  20  30  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....23
AVIATION...03
Hazardous weather outlook, Jul 17, 11:49 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Sat Jul 17 2021

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Sat Jul 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms are expected this afternoon through this evening
across much of northern and central Oklahoma. Severe thunderstorms
capable of damaging wind gusts up to 60 mph and localized heavy
rainfall will be the main threats.

.Heat...
An increase in temperatures and dew point temperatures will lead
to heat index values of 100 to 105 degrees fahrenheit this
afternoon. Heat indices, combined with mostly sunny skies and
light winds, may lead to heat exhaustion or heat stroke. Limit
strenuous outdoor activities, find shade, and stay hydrated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue across portions of our area
every day through next week. Some of the storms on Sunday could be
strong to marginally severe across northern Oklahoma with up to
quarter size hail and 60 mph wind gusts as the main hazards.
Flooding due to heavy rainfall will also be possible overnight
Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 17, 11:29 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1129 AM CDT Sat Jul 17 2021

OKZ005-006-171715-
Alfalfa OK-Woods OK-
1129 AM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Alfalfa and
southeastern Woods Counties Until 1215 PM CDT...

AT 1128 AM CDT, a strong thunderstorm was located near Dacoma, moving
east-southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Pea size hail...

LAT...LON 3653 9827 3646 9848 3646 9853 3645 9854
      3640 9867 3641 9868 3671 9872 3682 9853
TIME...MOT...LOC 1628Z 332DEG 14KT 3669 9858

JT
Special weather statement, Jul 17, 12:07 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1207 PM CDT Sat Jul 17 2021

OKZ005-006-011-171745-
Major OK-Alfalfa OK-Woods OK-
1207 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Major...southwestern
Alfalfa and southeastern Woods Counties Until 1245 PM CDT...

AT 1203 PM CDT, a cluster of strong thunderstorms was located 5
miles northeast of Fairview and also southwest of Aline, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Pea size hail...
Minor flooding in areas of poor drainage...

LAT...LON 3624 9814 3616 9832 3617 9858 3642 9878
      3653 9851
TIME...MOT...LOC 1703Z 328DEG 7KT 3633 9840

JT
Special weather statement, Jul 17, 1:04 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
104 PM CDT Sat Jul 17 2021

OKZ015-171830-
Dewey OK-
104 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Dewey County Until
130 PM CDT...

AT 1259 PM CDT, a line of strong thunderstorms was located 7 miles
southeast of Seiling to 5 miles north of Talonga, moving east at 15
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Pea size hail...
Minor flooding in areas of poor drainage...

LAT...LON 3616 9901 3616 9864 3598 9864 3597 9902
TIME...MOT...LOC 1759Z 268DEG 14KT 3610 9881

JT
Special weather statement, Jul 17, 1:08 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
108 PM CDT Sat Jul 17 2021

OKZ009-014-171900-
Roger Mills OK-Ellis OK-
108 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and
southwestern Ellis Counties Until 200 PM CDT...

AT 103 PM CDT, a strong thunderstorm was located 4 miles northeast of
Durham, moving east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Pea size hail...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3577 10000 3598 10000 3603 9971 3576 9970
TIME...MOT...LOC 1803Z 268DEG 3KT 3589 9988

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:21 PM CDTSpecial Weather StatementOUNJohnston24 min
Jul 16, 8:25 PM CDTSpecial Weather StatementOUNKay35 min
Jul 16, 9:10 PM CDTAreal Flood AdvisoryOUNGrant, Kay3 hr
Jul 16, 9:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay59 min
Jul 16, 10:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Jul 16, 10:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major39 min
Jul 16, 11:23 PM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant3 hr
Jul 16, 11:41 PM CDTSpecial Weather StatementOUNKay34 min
Jul 16, 11:47 PM CDTSevere Thunderstorm WarningOUNKay26 min
Jul 17, 12:09 AM CDTAreal Flood AdvisoryOUNKay3 hr
Jul 17, 12:25 AM CDTSpecial Weather StatementOUNKay35 min
Jul 17, 11:29 AM CDTSpecial Weather StatementOUNAlfalfa46 min
Jul 17, 12:07 PM CDTSpecial Weather StatementOUNMajor38 min
Jul 17, 12:18 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods27 min
Jul 17, 12:24 PM CDTAreal Flood AdvisoryOUNAlfalfa, Major, Woods3 hr
Jul 17, 12:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major46 min
Jul 17, 1:04 PM CDTSpecial Weather StatementOUNDewey26 min
Jul 17, 1:08 PM CDTSpecial Weather StatementOUNRoger Mills52 min
Jul 17, 1:32 PM CDTAreal Flood AdvisoryOUNBlaine, Garfield, Kingfisher, Logan, Major3 hr
Jul 17, 1:36 PM CDTAreal Flood AdvisoryOUNBlaine, Dewey3 hr
Jul 17, 1:43 PM CDTSpecial Weather StatementOUNLogan47 min
Jul 17, 1:47 PM CDTSpecial Weather StatementOUNKingfisher43 min
Jul 17, 1:58 PM CDTSpecial Weather StatementOUNBlaine32 min
Jul 17, 2:10 PM CDTSpecial Weather StatementOUNEllis35 min
Jul 17, 2:21 PM CDTSpecial Weather StatementOUNCanadian, Logan24 min
Jul 17, 2:24 PM CDTAreal Flood AdvisoryOUNKingfisher, Logan3 hr
Jul 17, 2:39 PM CDTSpecial Weather StatementOUNCanadian66 min
Jul 17, 2:42 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward36 min
Jul 17, 2:44 PM CDTAreal Flood AdvisoryOUNDewey, Ellis, Roger Mills, Woodward3 hr
Jul 17, 2:48 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher42 min
Jul 17, 2:57 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo3 hr
Jul 17, 3:06 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher3 hr
Jul 17, 3:12 PM CDTSpecial Weather StatementOUNLogan48 min
Jul 17, 3:21 PM CDTSpecial Weather StatementOUNCaddo54 min
Jul 17, 3:32 PM CDTSpecial Weather StatementOUNOklahoma58 min
Jul 17, 3:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Jul 17, 3:38 PM CDTAreal Flood AdvisoryOUNOklahoma112 min
Jul 17, 4:01 PM CDTSpecial Weather StatementOUNCaddo44 min
Jul 17, 4:03 PM CDTSpecial Weather StatementOUNGrady42 min
Jul 17, 4:30 PM CDTSpecial Weather StatementOUNGreer45 min
Jul 17, 4:34 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Kiowa41 min
Jul 17, 4:43 PM CDTSpecial Weather StatementOUNCleveland62 min
Jul 17, 4:53 PM CDTSpecial Weather StatementOUNGreer67 min
Jul 17, 5:06 PM CDTSevere Thunderstorm WarningOUNHarmon37 min
Jul 17, 5:41 PM CDTSevere Thunderstorm WarningOUNTillman49 min
Jul 17, 6:50 PM CDTSpecial Weather StatementOUNCotton25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.